Cardiac Tamponade as a Complication of Microscopic Polyangiitis: A Case Associated With a COVID-19 mRNA Vaccine.
Widespread uptake of the coronavirus disease 2019 (COVID-19) vaccinations has become the world's championed defense against the global pandemic. Four vaccines have been either approved or authorized for emergency use by the FDA, and at this time, over 13 billion doses of these vaccines have been administered around the world. Unfortunately, uncommon and sometimes unforeseen side effects such as small-vessel vasculitis have been reported. In this case report, we present a 74-year-old woman with a history of hypertension, type 2 diabetes mellitus, and hypothyroidism who developed microscopic polyangiitis (MPA) following the second dose of the Pfizer-BioNTech mRNA vaccine for COVID-19. The diagnosis of MPA was confirmed by a kidney biopsy. The autoimmune condition progressed to pericardial effusion and eventual cardiac tamponade, which is occasionally seen in the disease. In this patient's case, we suspect there to be a temporal association between mRNA COVID-19 vaccination and the development of MPA. Direct causation has not been determined.
Avalos C, Ahmadzadeh Y, Gatsak D, Moosa SA, Mozaffari MA, Imas AS, Miller R. Cardiac tamponade as a complication of microscopic polyangiitis: A Case associated with a COVID-19 mRNA vaccine. Cureus. 2023 Apr 14;15(4):e37569. doi: 10.7759/cureus.37569. PMID: 37193444; PMCID: PMC10183197.